Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Wilmington, NC

May 13, 2002Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 13, 2002, 8:30 PM EDT for Florence County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 8:30 PM EDT (00:30 UTC)
Expired
May 13, 2002, 9:30 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:30 PM EDTThunderstorm Wind 60 EEffingham, SCSpotter reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 140030
SVRILM
SCC041-140130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
829 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 16
  MILES EAST OF QUINBY TO 5 MILES WEST OF LAKE CITY...MOVING EAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PAMPLICO AT 835 PM
   JOHNSONVILLE AT 850 PM

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER
IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:25 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 7:25 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON, NC
725 PM EDT MON MAY 13 2002

***ANOTHER UPDATE TO ZFP TO INCLUDE ALL REMAINING COUNTIES IN SVR
TSTM WATCH 304...MARLBORO AND DARLINGTON COUNTIES WILL REMAIN IN
WATCH 302 AND EXPIRE AT 10 PM***

***WILL UPDATE ZFP TO INCLUDE MARLBORO AND DARLINGTON COUNTIES IN
SVR TSTM WATCH 302***

CONCERN ONCE AGAIN WILL BE THE SEVERE WEATHER THREAT ACROSS THE CWA
INTO TONIGHT. SW FLOW COMBINED WITH ENOUGH SUNSHINE SO FAR TODAY HAS
ALLOWED TEMPERATURES TO RISE INTO THE 80S AND THE ATMOSPHERE TO
DESTABILIZE EVEN MORE. THE LINE OF TSTMS BEGINNING TO ENTER WRN
PORTIONS OF THE CAROLINA/S HAS BEEN FILLING IN NICELY THE PAST FEW
HOURS. AS THIS LINE PROGRESSES EWRD...IT WILL ENCOUNTER THE VERY
UNSTABLE AIRMASS IN PLACE OVER THE REGION...WITH MSAS ANALYSIS
INDICATING LI/S BETWEEN -4 AND -5 ACROSS THE CWA. A SQUALL LINE OF
TSTMS IS EXPECTED WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND
LARGE HAIL. KLTX VAD WIND PROFILE CURRENTLY SHOWING UNI-DIRECTIONAL
WINDS UP TO 40 KTS NOW AT ABOUT 10K FT. MODELS STILL INDICATING
WINDS AT THE MID LEVELS INCREASING IN ADVANCE OF THE COLD FRONT.

THERE ARE SOME MINOR DIFFERENCES WITH RESPECT TO TIMING OF THE COLD
FRONTAL PASSAGE TONIGHT. THE AVN IS A LITTLE BIT QUICKER BRINGING
THE FRONT THROUGH...BUT BOTH THE ETA AND AVN HAVE THE FRONT OFFSHORE
BY DAYBREAK.  THE MODELS CONTINUE TO SHOW VERY GOOD DYNAMICS JUST
AHEAD OF THE COLD FRONT...WITH THE BULK OF THE LIFT COMING LATE THIS
EVENING. WILL THEREFORE CONTINUE LIKELY POPS FOR TONIGHT.

ONCE THE FRONT CROSSES...SKIES SHOULD RAPIDLY CLEAR. DECENT CAA WILL
TAKE PLACE INTO TUE AFTERNOON...LOWERING H8 TEMPS ABOUT 8 DEG C FROM
TODAY. WHILE WINDS SHOULD REMAIN FAIRLY STRONG WITH THE CAA
EARLY...THEY WILL BEGIN TO SUBSIDE DURING THE AFTERNOON TUE.

CLEAR CONDITIONS SHOULD FOLLOW TUE NIGHT ALONG WITH LIGHT WINDS.
THIS WILL RESULT IN GOOD RADIATIONAL COOLING CONDITIONS AND COOL
OVERNIGHT LOWS.

EXTENDED DISC THU THRU MON: OPMRF...CANADIAN AND ECMWF SIMILAR
THROUGH THE FIRST HALF OF THE EXTENDED PERIOD W/ HIGH PRES POSND OFF
THE MID-ATLC/SE COASTS. THE DIFFERENCES START SHOWING UP AS THE NEXT
FRONT MOVES INTO THE VICINITY THIS WEEKEND. THE OPMRF SHOWS A LOW
THAT APPEARS TOO STRONG DEVELOPING ACROSS THE OH VALLEY AND INTO NEW
ENGLAND WHILE THE CANADIAN APPEARS TOO PROGRESSIVE W/ FRONTAL
PASSAGE. PER HPC DISC WILL ALSO GO W/ SLOWER SOLN...WHICH IS ALREADY
EMBEDDED IN THE CURRENT FCST. FOR MON THINK THE FRONT WILL BE S AND
SE OF THE FCST AREA SO WILL NOT CARRY POPS INTO DAY 7. AS FOR
TEMPS...THE MRF DOES NOT SEEM THAT FAR OFF BASE...THOUGH WILL STICK
CLOSER TO THE COOLER ENSEMBLE MEANS THU NIGHT THROUGH FRI NIGHT.

CWF: WINDS WILL REMAIN STRONG THROUGH TONIGHT THEN SHIFT NW AS THE
COLD FRONT CROSSES FROM THE W. CAA WILL KEEP WINDS UP EARLY
TUE...THEN WINDS SHOULD BEGIN TO SUBSIDE DURING THE AFTERNOON. THE
N/NW FLOW WILL CONTINUE INTO EARLY WED...THEN HIGH PRES MOVES RIGHT
OVER THE REGION RESULTING IN LIGHT VARIABLE WINDS WED AFTERNOON.
SEAS UP TO 6 OR 7 FT TONIGHT WILL BEGIN TO SUBSIDE TUE.

FCSTID = 36
ILM   59  77  51  77 /  60   0   0   0
LBT   56  77  48  77 /  60   0   0   0
FLO   57  78  50  78 /  60   0   0   0
MYR   60  76  52  75 /  60   0   0   0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

JAQ/CRM

In the hours before

Local storm report, May 13, 8:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
814 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    LAMAR                     NC   WIND DAMAGE
05/13/02   DARLINGTON                     TREES DOWN WITHIN THE CITY
                                          OF LAMAR. REPORTED BY
                                          DARLINGTON 911.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:22 PM EDTSevere Thunderstorm WarningILMMarion53 min
May 13, 8:54 PM EDTSevere Thunderstorm WarningILMHorry66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.